Asthma Meds May Be Linked to Irregular Heartbeat

TUESDAY May 22, 2012 -- New research suggests that young asthma patients who use drugs known as inhaled anticholinergics -- such as ipratropium [Atrovent] -- could be more likely than others to suffer from potentially dangerous irregular heartbeat.

However, the increased risk was not seen for some types of anticholinergics.

"Obviously, this finding raises concern because of the recent interest in use of anticholinergics in asthma," study author Todd Lee of the University of Illinois at Chicago, said in a news release from the American Thoracic Society.

Still, "while we did find an increase in the risk of events associated with the use of anticholinergics, the overall number of events we found was relatively small," Lee said. "Therefore, the absolute risk of an event for an individual patient is relatively low."

Asthma patients use anticholinergic drugs when they have flare-ups to get quick relief. The medications have shown promise for use in the long term to prevent exacerbations, the release noted.

But based on research with patients who have chronic obstructive pulmonary disease, scientists wonder if the drugs could boost the risk of heart problems. In the new study, researchers studied data on more than 280,000 asthma patients aged 5 to 24. They found 7,656 new users of asthma drugs who had at least 6 months' usage and compared them to about 76,000 other patients.

The researchers found that those who used the drugs faced a risk of irregular heartbeat. The abstract of the study doesn't say how many developed the problem, but reports that the anticholinergic users had 1.56 times the risk of non-users.

The type of anticholingeric drug used made a difference. No signficant risk was seen for tiotropium (Spiriva) or with ipratropium when it was combined with other asthma drugs called short-acting beta agonists, like albuterol.

The increased risk was only seen with higher anticholinergic doses.

It's also not clear if the drugs are directly responsible for any increased risk. While the study found an association between anticholinergic use and irregular heartbeats, it did not prove a cause-and-effect relationship.

Dr. Alan Baptist, an assistant professor of allergy and immunology at the University of Michigan, said the study is useful, but cautioned that the patients who took the drugs -- which are typically considered a secondary option after other drugs -- might differ from other asthma patients.

"For example, patients are sometimes given ipratropium because they complain of 'racing heart' with albuterol, the first-line therapy," Baptist said. "Therefore, perhaps those patients given anticholinergics were at an increased baseline risk for an arrhythmia even before they received the anticholinergic."

What should doctors and patients do? "Always consider the risks and benefits of medications, step down medication level when asthma control is reached, and use the lowest dose possible," he said.

The study was scheduled for release Tuesday at an American Thoracic Society conference in San Francisco. The data and conclusions should be viewed as preliminary until published in a peer-reviewed journal.

More information

For more about asthma, check the U.S. National Library of Medicine.

Posted: May 2012


View comments

Hide
(web1)